Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Grand Forks, ND

July 31, 2017Clay County, Wilkin County, Minnesota; Cass County, Ransom County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 9:13 PM CDT for Clay County, Wilkin County, Minnesota; Cass County, Ransom County, Richland County, North Dakota. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 9:13 PM CDT (02:13 UTC)
Expired
Jul 31, 2017, 10:15 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:25 PM CDTTSTM WND DMG5 W Argusville, NDNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IN FARMSTEAD SHELTERBELTS ACROSS NORTHERN RUSH RIVER AND BERLIN TOWNSHIPS. REPORTS POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jul 31, 9:30 PM CDTHAIL 17 N Buffalo, NDA FEW DIME TO QUARTER SIZED HAIL. BRIEF STRONG WINDS.
Jul 31, 9:36 PM CDTTSTM WND GST 481 N Casselton, NDPEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
Jul 31, 10:06 PM CDTTSTM WND GST 51Kindred, NDPEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
Jul 31, 10:09 PM CDTHAIL 1.252 Sw Embden, NDHEAVY RAIN AND LARGE HAIL FELL ACROSS NORTHERN ELDRED TOWNSHIP.
Jul 31, 10:10 PM CDTHAIL 12 S Horace, NDDIME TO QUARTER SIZED HAIL COVERED THE DECK. REPORT AND PHOTO POSTED TO SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KFGF 010213
SVRFGF
MNC027-167-NDC017-073-077-010315-
/O.NEW.KFGF.SV.W.0126.170801T0213Z-170801T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
913 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in northwestern Minnesota...
  Northwestern Wilkin County in west central Minnesota...
  Eastern Ransom County in southeastern North Dakota...
  Southern Cass County in southeastern North Dakota...
  Northern Richland County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 912 PM CDT, severe thunderstorms were located along a line
  extending from near Kragnes to Absaraka, moving south at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Oakport, Kragnes and North River around 915 PM CDT. 
  Fargo, Moorhead and Casselton around 950 PM CDT. 
  Dilworth and Embden around 930 PM CDT. 
  Sabin and Chaffee around 940 PM CDT. 
  
Other locations impacted by these severe thunderstorms include
Casselton Airport and Moorhead Airport.

This includes the following highways...
 Interstate 29 between mile markers 27 and 80.
 Interstate 94 in North Dakota between mile markers 318 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 9756 4709 9679 4633 9642 4629 9731
TIME...MOT...LOC 0212Z 340DEG 45KT 4702 9669 4696 9742 

HAIL...<.75IN
WIND...60MPH
 
$$

dtr
2 follow-up statements
348 
WWUS53 KFGF 010244
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT MON JUL 31 2017

MNC027-167-NDC017-073-077-010315-
/O.CON.KFGF.SV.W.0126.000000T0000Z-170801T0315Z/
Clay MN-Wilkin MN-Ransom ND-Cass ND-Richland ND-
944 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...EASTERN RANSOM...
SOUTHERN CASS AND NORTHERN RICHLAND COUNTIES...

At 941 PM CDT, severe thunderstorms were located along a line
extending from Dilworth to Fargo to near Casselton, moving south 
at 30 mph.    

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and
Mapleton.

This includes the following highways...
 Interstate 29 between mile markers 27 and 80.
 Interstate 94 in North Dakota between mile markers 318 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 9756 4709 9679 4633 9642 4629 9731
TIME...MOT...LOC 0241Z 353DEG 26KT 4680 9668 4674 9741 

HAIL...<.75IN
WIND...60MPH
 
$$

dtr
231 
WWUS53 KFGF 010315
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1015 PM CDT MON JUL 31 2017

MNC027-167-NDC017-073-077-010324-
/O.EXP.KFGF.SV.W.0126.000000T0000Z-170801T0315Z/
Clay MN-Wilkin MN-Ransom ND-Cass ND-Richland ND-
1015 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...
NORTHWESTERN WILKIN...EASTERN RANSOM...SOUTHERN CASS AND NORTHERN
RICHLAND COUNTIES WILL EXPIRE AT 1015 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  Gusty winds 40 to 
50 mph still be possible as the storms move into northern Richland 
and eastern Ransom counties.  

LAT...LON 4704 9756 4709 9679 4633 9642 4629 9731
TIME...MOT...LOC 0314Z 340DEG 45KT 4642 9648 4636 9721 

$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 6:45 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 31, 8:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 S HATTON              47.59N 97.46W
07/31/2017  E1.75 INCH       TRAILL             ND   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MAYVILLE                47.50N 97.33W
07/31/2017  E0.75 INCH       TRAILL             ND   BROADCAST MEDIA

            ESTIMATED WINDS GUSTING TO 50 MPH.

&&

GGUST
Local storm report, Jul 31, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 W BUXTON              47.60N 97.19W
07/31/2017  E0.75 INCH       TRAILL             ND   PUBLIC

            HAIL WITH WIND GUSTS TO 50 MPH.

&&

GGUST
Local storm report, Jul 31, 9:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     2 S HUNTER              47.16N 97.22W
07/31/2017  E57 MPH          CASS               ND   MESONET

            PEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:29 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake61 min
Jul 31, 10:16 PM CDTSpecial Weather StatementFGFWilkin59 min
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill60 min
Jul 31, 8:00 PM CDTSevere Thunderstorm WarningFGFSteele, Traill45 min
Jul 31, 8:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill59 min
Jul 31, 9:23 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom52 min
Jul 31, 11:15 PM CDTSpecial Weather StatementFGFRichland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.